1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.

The Daily Dose

Get the last 24hrs of new topics delivered to your inbox.

Click Here to Subscribe

Gabapentin/neurontin advice

Discussion in 'Medications & Substances' started by MrMoonlight, Feb 14, 2018 at 12:27 PM.

  1. MrMoonlight

    MrMoonlight Well-Known Member Premium Member

    855
    2,434
    633
    My psychiatrist has recently prescribed for me Gabapentin/Neurontin. I am supposed to start at a low level building up until I find a level that brings both preventive and acute relief of anger, anxiety...etc. My max dose can be 1800 mg per day.

    I'm really worried about getting back on pharmaceuticals. I spent such a long waste of time using them in the past though I do need more help that I currently receive from MMJ and cymbalta alone.

    Does anyone have any advice for me in the use Gabapentin/Neurontins?

    It just seems like such a serious medicine and dose. Does it zombify your mind and body?
     
  2. Register to participate in live chat, PTSD discussion and more.
  3. Still Standing

    Still Standing Active Member

    104
    313
    103
    Hi Mr. Moonlight, I have been taking gabapentin (300mg) for a long time. I take it for nerve pain. To be honest I do not notice any difference in my mood nor my pain. The only thing that I notice is slight withdrawal symptoms if I forget to take my evening dose (I take it twice a day.). Then I have restless leg syndrome and a mild case of angst. While in the hospital, a few months back for acute neck pain, they upped my dose to three times a day and it shut down my bladder function. Having been on Fentynal 24-7 for years and then withdrawing from that, gabapentin seems to be pretty tame in the dependent-department. Wish I could give you a better evaluation of the drug.
     
    Freida and MrMoonlight like this.
  4. MrMoonlight

    MrMoonlight Well-Known Member Premium Member

    855
    2,434
    633
    No thank you so much for the response, it helps. I am supposed to start by taking I think one of my 300 mg pills starting on the 19th of this month, just a few days away. We are waiting because he also increased my cymbalta and wants to wait 5 days before starting gabapentin.

    So withdrawal are an issue even if missing one dose. That's scary, sorry you went through that. Glad to know I can't do that.

    I took a tiny amount years ago for my chronic migraine, my neurologist thought it may help. From my reading there is a wide range re dosage. 3600mg is the max so me at 1800mg is half the possible maximum daily dose. I know at these higher levels it becomes sedating or maybe akin to making you more pliable and loose. Similar to having a joint or drink. I think the GABA receptor is actually involved in drunkenness.

    I just worry that I will become lethargic and slow. I want help but I need to know the cost...so to speak.
     
    Freida likes this.
  5. Still Standing

    Still Standing Active Member

    104
    313
    103
    A 300mg dose is mild. I doubt you will even notice a difference as you begin. And I have been taking it for years, so my body is very used to having it in its system. So, a decrease is going to be noticed, but it is more aggravating than anything and I can still sleep through the mild withdrawal symptoms, depending on my mood. However, there was a time years before that I took the drug and I never had any withdrawal symptoms from it. Give it a try. It may be just what you need and your body will adjust to it. If it does not help, you can always stop its use.
     
    Freida, Muttly and MrMoonlight like this.
  6. MrMoonlight

    MrMoonlight Well-Known Member Premium Member

    855
    2,434
    633
    Thanks @Still Standing

    I am supposed to use it also for acute relief of anxiety, anger..etc and wonder how long these higher doses take to work. I mean if I'm having a panic attack and took 900mg how long for it to take effect?
     
  7. Still Standing

    Still Standing Active Member

    104
    313
    103
    When I started the drug, I was told not to expect to see any relief for 6-8 weeks. Now, mind you, I am taking a very small amount compared to what you have said you have been prescribed. At the level you have, I would expect to see some sort of difference much quicker. Try googling your question concerning how quickly you would see an effect from the dosage. That might give you an idea of what to expect. You probably can call your pharmacist and ask him this same question. He should be able to give you some info. You are asking good questions, BTW.
     
    Freida and MrMoonlight like this.
  8. EveHarrington

    EveHarrington ________ in progress Premium Member

    7,953
    18,410
    10,038
    Gabapentin is an anticonvulsant. I take a different anticonvulsant and it works well for me. Mine has a half life of 18 hours, while yours has a half life of 5-7 hours. I say this as when I was ramping mine up, I had wonky side effects due to the meds wearing off before the next dose. With an even shorter half life for neurontin, this may be more evident depending on how sensitive you are. I advise you to at least try and stick it out because once you get past the “growing pains” it may work well for you. I’m now on twice a day dosing and I’ve reached steady state, so even if I miss a dose, I’m not feeling the effects of a missed dose as I have enough in my system to avoid a mood/anxiety crash. If you notice the meds wearing off, you may have to go to more frequent dosing.

    Does it help to know it’s not technically a psych med?
     
    Freida and MrMoonlight like this.
  9. MrMoonlight

    MrMoonlight Well-Known Member Premium Member

    855
    2,434
    633
    Thanks @EveHarrington are the "growing pains" bad?

    Thinking back to the appointment my dosing schedule is my decision. He said I will be taking 6oo mg three times a day or 900 mg twice a day (maybe not at those dosages?). So when I brought up acute relief I may be misunderstanding.

    I was thinking 1 the first morning and 1 in the morning and evening on the second day...then 1 morning afternoon and evening for a spell then ramp from there. Guess I can't plan too thoroughly because I don't know how I will react to the med. God I pray it works well and for some duration.
     
    Freida and EveHarrington like this.
  10. EveHarrington

    EveHarrington ________ in progress Premium Member

    7,953
    18,410
    10,038
    Well, yes, the growing pains were “bad” in that the crashes were more severe, even though I was having fewer mood fluctuations.

    I will add that I tried neurontin for pain and I also had mood crashes on it, hence why I only took it a few times. My pain wasn’t that bad to put up with mood issues caused by a med.

    Of course you may not have any of these problems! I just wanted to share my experience to let you know that if you have these “growing pains” that it may indeed be temporary as it was for me.
     
    Freida and MrMoonlight like this.
  11. Lamename01234

    Lamename01234 Member Donated

    40
    101
    133
    Hi I am a 44 yr old female with PTSD. I have taken gabapentin for a year now. I take 900 in the morning 900 in afternoon and 1200 at night. I have never felt like a zombie. I did not have side effects, I sometimes don't take my morning or afternoon dose and I don't feel any withdrawal symptoms. My outbursts lessened as did my hyperviligence.
     
  12. MrMoonlight

    MrMoonlight Well-Known Member Premium Member

    855
    2,434
    633
    @Lamename01234 thanks for responding

    sounds like it's working well for you, that's awesome. Mind me asking how quickly you increased your dosages initially? Lately I'm been having worsening symptoms. I'm on a razors edge with outbursts, aggression, anger, hypervigilance.etc. My psychiatrist is an intimidating guy and I kinda went off on him in his office after he introduced stress. That isn't my normal demeanor and he knows that form the last year.

    Does it help with sleep and do you find need for quick acting benzo?
     
    Freida and EveHarrington like this.
  13. Lamename01234

    Lamename01234 Member Donated

    40
    101
    133
    During that time I was experience some pretty intense outbursts, so not typical of me. My r*pist contacted me after 20 years and I lost it.
    I went from pretty even keel to a train wreak over the course of a few months. I am aware of my own addiction tendencies and had huge hesitations trying medications. I insisted on no benzos. I believe I first was on 300/300/900 then went up in 300 increments.
    It is not like a sleeping medicine. I never feel different, I just noticed I reacted differently. My temper decreased. At night I would also take melatonin and benedryll which later has been replaced by trazdrone.
     
    Freida, MrMoonlight and EveHarrington like this.
Loading...
Similar Threads - Gabapentin neurontin advice
  1. sonicwhite
    Replies:
    3
    Views:
    829
Show Sidebar